Texas, 2004

Flash Flooding in Texas, June 30, 2004

June 30, 2004 · NWS HGX · 5 events in 5 counties and zones

4 flash flood, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 30, 8:52 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Jun 30, 8:52 AM CST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
952 AM CDT WED JUN 30 2004

.DISCUSSION...
BASED ON CURRENT RADAR LOOPS...SATELLITE PICTURES...INCOMING MODEL
DATA AND RECENT RAINFALL HISTORY...WILL REISSUE THE FLOOD WATCH AND
HAVE IT IN EFFECT FOR ALL OF SOUTHEAST TEXAS THROUGH THIS EVENING.
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO BECOME MORE NUMEROUS
SOUTHWEST THROUGH WEST OF THE HOUSTON AREA AS A SHORTWAVE SLOWLY
MOVES ACROSS THE AREA. EXPECT THIS ACTIVITY TO GRADUALLY BUILD TO
THE NORTH AND THE NORTHEAST AS THE DAY PROGRESSES. LOCALLY HEAVY
RAINFALL WILL CONTINUE TO BE MENTIONED WITH THE CURRENT THOUGHT THAT
WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS WILL BE POSSIBLE THROUGH
THIS EVENING. VERY ISOLATED LOCATIONS COULD RECEIVE 5 TO 7 INCHES.
WEATHER PARAMETERS FAVORING HEAVY RAINFALL INCLUDE PRECIPITABLE
WATER VALUES STILL ABOVE TWO INCHES...A DEVELOPING DIFLUENT FLOW
ALOFT AND A DEEP MOISTURE PLUME EXTENDING TO THE SOUTH SOUTHWEST
ACROSS MEXICO AND INTO THE EASTERN PACIFIC OCEAN.

THERE ARE A NUMBER OF SOUTHEAST TEXAS RIVERS NEAR OR ABOVE FLOOD
STAGE THIS MORNING...AND RAINFALL AMOUNTS OF TWO INCHES OR MORE
TODAY ARE ONLY GOING TO CAUSE THESE RIVERS TO RISE EVEN MORE.

IAH NEEDS 1.06 INCHES OF RAIN TODAY MAKE JUNE 2004 THE WETTEST JUNE
ON RECORD. IF IAH CAN GET JUST UNDER 3 INCHES OF RAIN BY MIDNIGHT...
WE WILL SURPASS THE AVERAGE ANNUAL RAINFALL.  42/35/47/99
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH THIS EVENING.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 86 73 91 73 92 / 70 40 40 20 20
HOUSTON(IAH)          87 74 91 74 91 / 70 40 40 20 20
GALVESTON (GLS)       86 80 88 79 88 / 70 30 30 20 20
&&

.PREVIOUS DISCUSSION (303 AM CDT)...
SE TX WAS UNDER A DIFFLUENT FLOW AT 200 AND 300 MB WITH THE RIDGE AXIS
JUST TO THE WEST.  IN THE LOW AND MID LEVELS AN ABUNDANCE OF MOISTURE
WAS AVAILABLE AND POPS AND RAINFALL ARE THE MAIN FORECAST PROBLEMS OF
THE DAY.  A BLEND OF THE ETA AND GFS LOOKED TO BE THE BEST FOR MODEL
GUIDANCE...THE ETA LOOKED GOOD ON THE MID AND UPPER FEATURES AND THE
GFS ACTUALLY VERIFIED ON PW/S.

700 MB DEWPOINTS OF 4 TO 6 SHOULD MOVE INTO THE SOUTHERN HALF OF THE
FORECAST AREA TODAY.  PW/S OF NEAR 2 INCHES ARE EXPECTED EARLY...THEN
CLIMB INTO THE 2.1 TO 2.3 INCH RANGE BY THIS AFTERNOON.  WITH FLASH
FLOOD GUIDANCE NUMBERS ON THE LOW SIDE AND WITH RAINFALL AMOUNTS OF 1
TO 3 INCHES (AND ISOLATED HIGHER AMOUNTS IN THE SOUTH)...WILL ISSUE A
FLOOD WATCH THROUGH 6 PM FOR AREAS SOUTH OF INTERSTATE 10.

A DRYING TREND CONTINUES TO BE THEN EXHIBITED BY THE MODELS.  LESS
COVERAGE IS EXPECTED TOMORROW AS BOTH THE ETA AND GFS BRING A
SHORTWAVE TROUGH ACROSS THE AREA BUT WITH A DRIER AIRMASS OVERHEAD.
THEN...A PATTERN CHANGE SHOULD OCCUR BY THE END OF THIS WEEK.  WILL GO
WITH MAINLY ISOLATED POPS AFTER FRIDAY.  THE GFS CONTINUES TO FORECAST
A WEAKNESS IN THE RIDGE OVER THE GULF NEXT WEEK...BUT KEEPS SE TX ON
THE DRY SIDE AT THE END OF THE FORECAST PERIOD.
&&
Hazardous weather outlook, Jun 30, 9:15 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1015 AM CDT WED JUN 30 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1015 AM CDT WED JUN 30 2004

...FLOOD WATCH THROUGH MIDNIGHT TONIGHT FOR ALL OF SOUTHEAST TEXAS...

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY
ACROSS SOUTHEAST TEXAS. GENERAL RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN
BE EXPECTED THROUGH THIS EVENING. ISOLATED TOTALS OF 5 TO 7 INCHES ARE
POSSIBLE. BECAUSE OF THE NEARLY SATURATED GROUND...ANY HEAVY RAINFALL
WILL WILL LIKELY CAUSE FLOOD PROBLEMS IN THE WATCH AREA. ALSO...RIVER
FLOODING IS ONGOING ACROSS PORTIONS OF SOUTHEAST TEXAS...AND ANY
SIGNIFICANT ADDITIONAL RAINFALL WILL LIKELY LEAD TO MORE RISES ON
THESE RIVERS.

IN ADDITIONAL TO THE HEAVY RAINFALL THREAT...CONDITIONS ARE ALSO
FAVORABLE FOR THE FORMATION OF FUNNEL CLOUDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED THUNDERSTORMS ON THURSDAY MAY GENERATE ISOLATED FLOODING.
ALSO...THE RIVER FLOODING SITUATION WILL CONTINUE TO BE MONITORED.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood, 1 funnel cloud. Local standard time, as filed.

Flash Flood, Brazos

When
June 30, 1:10 PM CST to 2:50 PM CST
Where
Brazos County, Bryan
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Street flooding in Bryan.

Flash Flood, Burleson

When
June 30, 1:10 PM CST to 2:50 PM CST
Where
Burleson County, Caldwell
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
30.493, -96.621 (the zone’s center; the record gives no point)

Numerous county roads closed due to flooding.

Flash Flood, Madison

When
June 30, 2:15 PM CST to 4:10 PM CST
Where
Madison County, North Zulch
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.966, -95.928 (the zone’s center; the record gives no point)

Highway 39 closed with 1.5 feet of water over road. FM 247 also closed due to high water.

Flash Flood, Jackson

When
June 30, 4:10 PM CST to 6:00 PM CST
Where
Jackson County, Edna
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
28.954, -96.578 (the zone’s center; the record gives no point)

Portions of County Road 112 closed due to high water.

Funnel Cloud, Brazoria

When
June 30, 6:15 PM CST to 6:40 PM CST
Where
Brazoria County, Rosharon
Reported by
GENERAL PUBLIC
Coordinates
29.168, -95.434 (the zone’s center; the record gives no point)

Several reports of funnel clouds off of FM 521.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411909, 5411910, 5411911, 5411912, 5410400.